Nebraska, 2013

Blizzard and Winter Storm in Nebraska, March 9, 2013

March 9, 2013 · NWS CYS · 2 events in 2 counties and zones

A potent winter storm system moved across eastern Colorado into western Kansas. Strong northerly winds gusting as high as 50 mph combined with falling snow to create periods of visibilities less than a quarter mile during the late morning and afternoon across the southern Nebraska Panhandle.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A potent winter storm system moved across eastern Colorado into western Kansas. Strong northerly winds gusting as high as 50 mph combined with falling snow to create periods of visibilities less than a quarter mile during the late morning and afternoon across the southern Nebraska Panhandle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Mar 9, 10:53 AM MST, 7 minutes earlier.

Area forecast discussion, Mar 9, 10:53 AM MST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
1053 AM MST SAT MAR 9 2013

.AVIATION...18Z TAFS. THROUGH 00Z...WIDESPREAD IFR AND LIFR WILL
CONTINUE IN SNOW...BLOWING SNOW AND FOG AT ALL TERMINALS EXCEPT
RAWLINS WHERE MVFR WILL PREVAIL.

AFTER 00Z...CEILINGS AND VISIBILITIES WILL IMPROVE QUICKLY TO
VFR AS THE SNOW DECREASES RAPIDLY IN AREAL COVERAGE AND INTENSITY.
WILL STILL SEE IFR AND MVFR VISIBILITIES IN BLOWING SNOW AT
SIDNEY THROUGH 05Z...OTHERWISE VFR ELSEWHERE. RUBIN

&&

.PREV DISCUSSION... /ISSUED 318 AM MST SAT MAR 9 2013/

SHORT TERM...TODAY THROUGH MONDAY NIGHT...
SATELLITE SHOWING UPPER LOW NOW OVER FAR NORTHEAST ARIZONA MOVING
EASTWARD EARLY THIS MORNING. RADAR SHOWING A SLOW INCREASE IN PCPN
OVER THE CWA WITH EVEN SOME TSTMS JUST TO THE EAST OF THE CWA.
OVERALL THINGS DEVELOPING GENERALLY AS EXPECTED BUT SOMEWHAT
SLOWER. STILL EXPECT SNOW TO INCREASE OVER THE NEXT SEVERAL HOURS
ALONG WITH WINDS AS SFC LOW DEEPENS OVER EAST-CENTRAL COLORADO
THIS MORNING AND UPPER LOW ACCELERATES A BIT ACROSS FAR SOUTHERN
COLORADO. WILL KEEP ALL HILITES AS IS FOR NOW THOUGH OVERALL SNOW
AMOUNTS MAY BE A LITTLE LESS ESPECIALLY OVER WYOMING AS LATEST
MODELS CONTINUE TO SHIFT BEST AXIS OF PCPN A BIT TO THE EAST OVER
THE NEB PANHANDLE TODAY. THIS AREA MOST LIKELY TO CATCH THE
HEAVIEST SNOW AND WORST OF THE CONDITIONS. ACTIVITY WILL DECREASE
FROM NW TO SE THIS AFTERNOON WITH MODELS IN GOOD AGREEMENT IN
MOVING MOST OF THE SNOW OUT OF THE CWA EARLY THIS EVENING. WINDS
WILL STILL BE RATHER STRONG WITH BLOWING SNOW STILL POTENTIALLY
POSING PROBLEMS FOR A WHILE THIS EVENING.

GENERALLY DRY AND WARMER WEATHER THEN EXPECTED TO BUILD INTO THE
AREA SUNDAY THROUGH MONDAY AS NW FLOW ALOFT DEVELOPS OVER THE AREA.
SOME HINT OF A BIT OF PCPN OVER THE FAR NORTHEAST PART OF THE CWA
MONDAY NIGHT BUT THIS MAY BE A BIT OVERDONE.

LONG TERM...TUESDAY THROUGH SATURDAY...
NORTHWEST FLOW WILL PERSIST ACROSS THE INTERMOUNTAIN WEST ON
TUESDAY AND WEDNESDAY AS A LOW-AMPLITUDE RIDGE DEVELOPS OVER THE
ERN PACIFIC/WEST COAST. OUTSIDE OF LIGHT OROGRAPHIC SNOW SHOWERS
ACROSS THE SNOWY AND SIERRA MADRES THROUGH THIS TIME...ANTICIPATE
DRY CONDITIONS TO PERSIST ELSEWHERE. PROGD H7 WINDS OF 40-50 KNOTS
ON BOTH TUESDAY AND WEDNESDAY MORNINGS WILL RESULT IN BREEZY TO
LOCALLY WINDY CONDITIONS FROM ARLINGTON THROUGH BORDEAUX AND
EXTENDING SOUTH THRU THE SOUTHERN LARAMIE RANGE. TEMPERATURES WILL
CLIMB INTO THE 40S/50S BY TUESDAY AND THE 50S/60S BY WEDNESDAY AS
H7 CLIMB BACK ABOVE FREEZING. LOW AMPLITUDE RIDGE AXIS WILL MOVE
INTO THE ROCKIES FOR BOTH THURSDAY AND FRIDAY. LARGE SCALE
SUBSIDENCE WILL KEEP CONDITIONS PERSISTENTLY WARM AND DRY...WITH
50S AND 60S CONTINUING. BY SATURDAY...ECMWF BACKS FLOW IN ADVANCE
OF AN ERN PACIFIC TROUGH AND BEGINS TO SPREAD MOISTURE BACK INTO
THE SNOWIES AND SIERRA MADRES. THE GFS IS WEAKER...BUT HINTS AT
THE SAME OUTCOME AS WELL. FOR NOW HAVE INTRODUCED CLIMATOLOGICAL
POPS FOR THE SOUTHEAST WYOMING MOUNTAINS DURING THIS TIME FRAME.
TEMPERATURES ALTHOUGH A FEW DEGREES COOLER THAN EARLIER DAYS WILL
STILL CLIMB WELL INTO THE 50S FOR SATURDAY.

AVIATION...12Z ISSUANCE...
A DAY OF POOR AVIATION CONDITIONS EXPECTED FOR AREA AIRPORTS AS
AN AREA OF LOW PRESSURE SPINS FROM THE FOUR CORNERS INTO KANSAS.
SOUTHEAST WYOMING MOUNTAINS WILL BE OBSCURED AS A RESULT TODAY.
WIDESPREAD LIFR/IFR CONDITIONS IN -SN AND BLSN WILL DEVELOP AT
MOST TERMINALS BETWEEN 12-18Z. THE EXCEPTION WILL BE AT KRWL
CIGS/VSBYS WHERE CONDITIONS WILL GENERALLY ONLY FALL INTO THE
MVFR CATEGORY THROUGH MUCH OF THE DAY. NORTH WINDS WILL GUST TO
BETWEEN 35 AND 45 KNOTS DURING THE DAYLIGHT HOURS WITH THE
STRONGEST GUSTS EXPECTED BETWEEN 18 AND 24Z. THIS WILL CREATE
WIDESPREAD WHITE-OUT CONDITIONS ESPECIALLY AT SITE EAST OF THE
LARAMIE RANGE...WHERE SNOW WILL BE THE HEAVIEST. SNOW WILL END AND
WINDS WILL GRADUALLY SUBSIDE BY LATE THIS EVENING...SO EXPECT
CONDITIONS TO GRADUALLY IMPROVE BY THAT TIME.

FIRE WEATHER...
NO CONCERNS WITH WIDESPREAD SNOW TODAY ENDING LATER THIS AFTERNOON
AND EVENING. SOME HEAVY SNOWS POSSIBLE MAINLY OVER FAR SOUTHEAST
WYOMING INTO THE SOUTHERN NEBRASKA PANHANDLE WITH STRONG WINDS AS
WELL. DRIER AND WARMER WEATHER WILL BEGIN SUNDAY AND CONTINUE DRY
AND MILD INTO THE MID PART OF NEXT WEEK WITH BREEZY AREAS AT TIMES.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...BLIZZARD WARNING UNTIL 8 PM SATURDAY FOR WYZ119.
     WINTER STORM WARNING UNTIL 5 PM SATURDAY FOR WYZ116-WYZ117-
     WYZ118.
     WINTER WEATHER ADVISORY UNTIL 5 PM SATURDAY FOR WYZ106-WYZ107-
     WYZ108-WYZ110-WYZ112-WYZ113-WYZ114-WYZ115.
NE...WINTER WEATHER ADVISORY UNTIL 5 PM SATURDAY FOR NEZ002-NEZ095-
     NEZ096.
     WINTER STORM WARNING UNTIL 5 PM SATURDAY FOR NEZ003-NEZ019.
     BLIZZARD WARNING UNTIL 8 PM SATURDAY FOR NEZ020-NEZ021-NEZ054-
     NEZ055.

&&

SHORT TERM/FIRE WEATHER...RE
LONG TERM/AVIATION...HAHN
Hazardous weather outlook, Mar 9, 3:49 AM MST, 7 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
349 AM MST SAT MAR 9 2013

NEZ003-019>021-054-055-096-WYZ106>108-112-114>119-101100-
BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
SOUTH SIOUX-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-SIERRA MADRE RANGE-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
349 AM MST SAT MAR 9 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE...EAST CENTRAL WYOMING...SOUTH CENTRAL WYOMING AND
SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SNOW IS EXPECTED TO INCREASE OVER THE AREA THIS MORNING AND BE
HEAVY AT TIMES. WINDS WILL ALSO INCREASE AND THIS COMBINED WITH
THE SNOW WILL PRODUCE AREAS OF BLOWING AND DRIFTING SNOW ALONG
WITH BLIZZARD OR NEAR BLIZZARD CONDITIONS INTO THIS AFTERNOON.
VISIBILITIES WILL BE VERY LOW MUCH OF TODAY WITH TRAVEL VERY
HAZARDOUS. THE SNOW IS EXPECTED TO TAPER OFF LATE THIS AFTERNOON
INTO THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-095-WYZ101>105-109>111-113-101100-
DAWES-NORTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-NORTH LARAMIE RANGE-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-
CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS-
SOUTHWEST CARBON COUNTY-UPPER NORTH PLATTE RIVER BASIN-
349 AM MST SAT MAR 9 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE...SOUTH CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

SNOW WILL OCCUR THIS MORNING ACROSS MUCH OF THE AREA THEN TAPER
OFF DURING THE AFTERNOON. SOME BLOWING SNOW IS POSSIBLE ALONG WITH
AREAS OF LOW VISIBILITIES AT TIMES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 blizzard, 1 winter storm. Local standard time, as filed.

Blizzard, Cheyenne

When
March 9, 11:00 AM MST to 6:00 PM MST
Where
Cheyenne forecast zone
Reported by
Trained Spotter
Coordinates
41.220, -102.995 (the zone’s center; the record gives no point)

A spotter in Sidney reported near zero visibility in falling and blowing snow. Two to three inches of snow accumulated in Sidney. Winds were sustained between 35 and 40 mph with gusts to 50 mph.

Winter Storm, Kimball

When
March 9, 11:00 AM MST to 6:00 PM MST
Where
Kimball forecast zone
Reported by
Law Enforcement
Coordinates
41.198, -103.715 (the zone’s center; the record gives no point)

Visibility was a quarter mile in falling and blowing snow at Kimball. Winds were sustained between 35 and 40 mph with gusts to 50 mph. Two inches of snow was reported.

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2013Every state in 2013This day in weather historyWarnings in Nebraska, March 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 432539, 432540.